paracetamol poisoning

Posted on 10 July 2009

I used to post a bunch of interesting stuff on slightlyodd.com on my old content management system. Sadly, my webhost died and I lost a bunch of articles. However! Thanks to the magic of the internet wayback machine on archive.org, I can repost these articles again! So here we go – the first one on paracetamol poisoning.

paracetamolDuring my hours of productive work today, I noticed an article on smh.com.au about the death of a 33 year-old woman to paracetamol poisoning. I briefly considered how tragic this was but in typical fashion soon began wondering about the medical mechanism of paracetamol poisoning. I’d heard that it’s a particularly gruesome kind of death involving liver failure but wasn’t sure of the details. Off to the net I went!

A tiny bit of background (though you’re probably already quite familiar with paracetamol). Also known as acetaminophen, paracetamol is a condensed name derived from para-acetyl-amino-phenol. It’s an analgesic (painkiller) and antipyretic (used for fever relief). Unlike aspirin or ibuprofen, paracetamol is not an anti-inflammatory drug and is therefore more gentle on the stomach. In therapeutic doses, it is among the safest analgesics in use however the therapeutic dose is quite close to the toxic dose. A typical dose consists of 1 gram, taken no closer than 4 hours apart. Packaging usually recommends against consumption of more than 8 tablets in a 24 hour period.

While toxic doses are variable, a toxic dose after a single ingestion is 150mg/kg or approximately 7g for an adult [5]. Toxicity can occur when several smaller doses combine to this level within a 24 hour period and can occur more easily with chronic use [2]. When paracetamol is processed by the liver, a substance called NAPQI (N-acetyl-p-benzoquinone imine) is produced. This potentially harmful substance is quickly neutralised in the liver using glutathione, a liver protein with a variety of functions. However, the liver has a limited amount of glutathione and once it is depleted the result is the onset of liver failure [4]. Hepatic necrosis (death of liver cells) can also be caused by sufficiently large concentrations of NAPQI which overwhelm the liver’s ability to conjugate it with glutathione and eliminate it via the kidneys.

Paracetamol-sticksAfter an initial period of stomach upset and general malaise, poisoning sufferers experience a roughly 24 hour period of wellness before symptoms of liver failure begin to present themselves. Over a period of 3 days, symptoms progress from pain in the upper-right abdomen to jaundice, hepatic encephalopathy (brain disorder caused by liver failure) and possible death from complete organ failure. Due to its ready availability over the counter, paracetamol is sometimes used in suicide attempts by “those unaware of the prolonged timecourse, and high morbidity (likelihood of a severe or fatal outcome)” [2].

Treatment is by application of the antidote NAC (N-acetylcysteine). NAC works through a variety of mechanisms. It is a chemical precursor of glutathione which is thought to enhance the availability of glutathione to bind to NAPQI. It also acts as an antioxidant and anti-inflammatory agent which can assist in reducing the poisoning effects even when damage to the liver has been established. Treatment with NAC is most effective within 8 hours of the consumption of the toxic dose after which time its effectiveness reduces rapidly. This is due to the cascade of toxic events in the liver already having begun.

Having read all this, I’m quite surprised that (as the woman’s family barrister alleges) “despite showing “classic symptoms of paracetamol poisoning”, and blood tests showing abnormal liver function, she was treated with antacids [at Blacktown hospital] and discharged” [7]. Paracetamol is one of the most common agents involved in overdose in the US and is the number one cause of liver failure requiring transplant in Great Britain [5].

[1] http://www.pharmweb.net/pwmirror/pwy/paracetamol/chart.html
[2] http://en.wikipedia.org/wiki/Paracetamol
[3] http://www.emedicinehealth.com/acetaminophen_tylenol_poisoning/article_em.htm
[4] http://www.sciencedaily.com/releases/2002/10/021014072451.htm
[5] http://www.emedicine.com/emerg/topic819.htm
[6] http://en.wikipedia.org/wiki/Glutathione
[7] http://www.smh.com.au/news/national/headache-pills-killed-mother-court-told/2006/10/31/1162278141489.html


2 responses to paracetamol poisoning

  • Sim Po Kuan says:

    Hi. Can i use the picture on the top right corner on my poster as i need it for my continue assessment for my college?

  • Leave a Response

    You must be logged in to post a comment.

    Recent Posts

    Tag Cloud

    aspartame audio biochemistry books busy climate climate change communication diet coke dj gear driving email facebook finance gadgets geek gfc google hacking holidays idiots internet iphone methanol mining miscellaneous movies myths new zealand paranoia parody photos picture politics random religion robots science security skepticism toys video volcano wank work

    Meta

    slightlyodd is proudly powered by WordPress and the SubtleFlux theme.

    Copyright © slightlyodd